Drug Allergy

There are many potential adverse reactions to medication. Learn about the symptoms of drug allergies, so you can guard against them.

/sites/assets/Assets/Article%20Images/Allergy.jpg?Width=616&Height=275
A drug allergy is an adverse reaction to medication with a proven cause that can be tied back to the immune system. More specifically, a cutaneous adverse drug reaction is a skin or mucosal reaction.

Examples of Common Cutaneous Adverse Drug Reactions (CADR)

Maculopapular Drug Exanthema

A maculopapular drug exanthema is the most common type of CADR.

Characteristics: 
Red spots, patches and bumps on the skin, usually on the trunk and limbs
Rash may be itchy
Typically starts a few days to two weeks after ingesting the medication in question 

Many types of medications can cause maculopapular exanthema. Viral infections can sometimes cause a similar skin rash pattern.

Treatment of maculopapular drug exanthema involves cessation of the culprit drug, with or without topical or systemic steroids and antihistamines. A maculopapular exanthema may signal a more serious cutaneous adverse drug reaction.

Drug-induced Hypersensitivity Syndrome (DIHS), also known as Drug Rash with Eosinophilia and Systemic Symptoms (DRESS)

Characteristics: 
Fever 
Extensive or generalised itchy red rashes 
Internal organ dysfunction (affected organs can include the liver, kidneys, thyroid gland, heart, and lungs)
There may be enlargement of lymph nodes, elevated white blood cell count and raised blood eosinophils 
Viral reactivation has been associated with DIHS
In most cases, DIHS occurs two to six weeks after initiation of the drug 

The mainstay of treatment of DIHS is systemic corticosteroids, derivatives of steroids taken by mouth or injection . These must be administered carefully, as abrupt cessation has been associated with a worsening of the condition, which is highly dangerous and can lead to death. 

Drugs which can cause DIHS include some of the anticonvulsant medications and sulphur antibiotics.

You can learn more about antibiotics here.

Fixed Drug Eruption (FDE)

In FDE, single or multiple round to oval-shaped dark reddish patches develop in the same site or sites each time a particular drug is taken. 

Characteristics: 
Sometimes, there may be swelling, blistering or erosions in the affected areas 
The lips or genitalia can occasionally be the only site of involvement in FDE 
FDE usually occurs between 30 minutes to eight hours after ingesting the culprit drug 
The redness in FDE subsides with cessation of the culprit drug, but the dark patches can be persistent 
There are many medications which can cause FDE, e.g. tetracycline antibiotics

Learn more about tetracycline here.

Examples of Serious Cutaneous Adverse Drug Reactions (SCAR)

Acute Generalised Exanthematous Pustulosis (AGEP)

In AGEP, there are multiple non-infective pustules which may develop in the skin folds or all over the body.  

Characteristics:
The rash usually happens less than four days after starting a drug
It is frequently accompanied by fever and an elevated white blood cell count 
This reaction is self-limiting, with a good prognosis in most cases after discontinuing the culprit drug 
Common medications which cause this type of reaction include penicillin antibiotics

DIHS, or DRESS

DIHS can be both a common cutaneous adverse drug reaction, as well as a life-threatening severe cutaneous adverse reaction.

Generalised Exfoliative Dermatitis (GED)

There are many causes of GED. Hypersensitivity to drugs is one such cause. 

Characteristics:
In GED, there is generalised inflammation of more than 90 percent of the skin surface, which may appear as widespread skin redness and scaling 
Itchiness is usually present 
Some patients may have associated swelling of the lymph nodes, liver and spleen 
Typically, GED occurs one to six weeks after initiation of the culprit drug 
Complications such as the inability to control one’s body temperature, blood fluid and electrolyte imbalance, infection, and heart failure can occur 

The prognosis is usually good after withdrawal of the offending drug. 

Oral corticosteroids may be necessary in severe cases. 

Drugs which can cause this kind of reaction include anti-TB medications.

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

SJS and TEN are among the most severe drug eruptions. Characteristically, they affect the skin and mucous membranes. 

Characteristics:
SJS and TEN are often preceded by a phase of fever, cough and malaise 
This is followed by an acute red rash that progresses to widespread skin detachment, as cell death causes the superficial layer of skin (epidermis) to separate from the deeper layer (dermis) 
Red and sore eyes, as well as ulcers affecting the mucous membranes of the oral cavity, lips and genitalia are common features 
SJS and TEN typically occurs seven to 21 days after initiation of the drug 
They are associated with significant levels of illness and risk of death 
However, early diagnosis with prompt withdrawal of the culprit drug can lead to better outcomes 
Patients should be hospitalised for close monitoring, supportive care, and specific treatment
Drugs which can cause SJS/TEN include anticonvulsant medications, sulphur antibiotics or various other antibiotics, and non-steroidal anti-inflammatory drugs (NSAIDs)  


Evaluating Drug Allergies and Cutaneous Adverse Drug Reactions 

Before embarking on drug reaction treatment, an accurate, detailed history and clinical examination will help to establish the type of CADR and to identify the culprit drug. Blood tests, skin biopsies and skin tests (such as skin prick tests, intradermal tests and patch tests) are sometimes needed in the evaluation, but the usefulness of these tests depends on the type of the reaction and the drugs involved.

Not all cases of drug allergies or cutaneous adverse drug reactions require specific drug allergy testing, and not every medication or type of CADR has a blood test or skin test to help in the diagnosis.

Drug Provocation Testing in the Diagnosis of Adverse Reaction to Medication

A drug provocation test is the controlled administration of a drug to diagnose an immune-mediated and non-immune-mediated drug reaction. It is usually done under medical supervision. 

A drug provocation test has the potential risk of inducing a more severe and uncontrollable relapse of the original reaction. As such, it should be reserved for specific situations when the benefits outweigh the risks.

What to Do After Being Diagnosed with a Drug Allergy

It is important to remember the drug(s) which you are allergic to, so you can avoid them and always inform your doctors about it.

A wallet-sized card stating the name of the drug and the reaction you had is useful in case of emergency. 

Make sure your drug allergies are noted by medical professionals. They are often captured on the electronic medical records that link many hospitals and clinics.



MORE A-Z

Diabetes management
Diabetes Management: Weight, Diet, Exercise and Medicine

As a person with diabetes, it is very important for you to learn how to manage the condition well. The main goal is to keep your blood glucose at an optimal level — neither too high nor too low.

National Healthcare Group
Diabetes and Dental Health
Diabetes and Dental Health

If you have diabetes, you stand a greater risk of developing a range of dental health conditions. Find out what you can do to reduce your risk.

Khoo Teck Puat Hospital
Diabetic ulcers often form on the feet or legs
Diabetic Foot Ulcer: Symptoms and Treatment

What causes diabetic ulcers? Here’s what you need to know in terms of self-care, prevention, and the treatment of diabetic ulcer.

JurongHealth
284
Drug Allergy

 Catalog-Item Reuse

Back to Top